Alert archive / Florida / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Jacksonville, FL

July 22, 2018Alachua County, Columbia County, Union County, Florida

NWS Jacksonville, FL issued this flash flood warning at Jul 22, 2018, 3:09 PM EDT for Alachua County, Columbia County, Union County, Florida. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 3:09 PM EDT (19:09 UTC)
Expired
Jul 22, 2018, 5:02 PM EDT
In force
113 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Flood severity
None

Counties Alachua County, FL, Columbia County, FL, Union County, FL

The radar

The Jacksonville radar (KJAX), 99 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2402 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

572 
WGUS52 KJAX 221909
FFWJAX
FLC001-023-125-222115-
/O.NEW.KJAX.FF.W.0001.180722T1909Z-180722T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
309 PM EDT SUN JUL 22 2018

The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  Northwestern Alachua County in northern Florida...
  Southwestern Union County in northern Florida...
  South central Columbia County in northern Florida...

* Until 515 PM EDT.

* At 309 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 3 to 6 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Columbia, Fort White, Upland Pines and Providence. 

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3000 8243 2984 8246 2993 8272 3010 8270

$$

HESS
1 follow-up statement
734 
WGUS72 KJAX 222102
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
502 PM EDT SUN JUL 22 2018

FLC001-023-125-222112-
/O.CAN.KJAX.FF.W.0001.000000T0000Z-180722T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alachua FL-Union FL-Columbia FL-
502 PM EDT SUN JUL 22 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN ALACHUA...SOUTHWESTERN
UNION AND SOUTH CENTRAL COLUMBIA COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3000 8243 2984 8246 2993 8272 3010 8270

$$

HESS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 8:54 AM EDT, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 22, 8:54 AM EDT, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
854 AM EDT Sun Jul 22 2018

.UPDATE...
Today will start out with low cloudiness across the Suwannee
Valley and southeastern Georgia which should burn off and lift
into a cumulus deck between 9 and 10 a.m. That low cloudiness may
inhibit destabilization over the Nature Coast counties with
convection initiating closer to Interstate 75 and the Florida-
Georgia State Line later this morning. With more stable
conditions near the Altamaha River we should take a day off from
major convection in that area but from about Waycross southward we
should see an active day. Mostly clear conditions are evident
south and east of a line from Fernandina Beach to Trenton and this
area will heat up and destabilize rapidly today. Expect to see
heat index values rise into the 103-108 degree range by late
morning.

We currently have max surface based CAPEs over 5000 J/KG over the
Gulf and Nature Coast with some convection over the Apalache Bay
area. By noon that area will expand to cover the entire north-
central Florida Peninsula area. 0-3 km storm relative helicity is
only in the 100 to 150 range so not looking at a tornadic day
with the greatest threat likely to be strong down busts.

The main flow will be from the west to the east across the area
with the cells moving east at 20 to 30 mph also increasing
confidence in linear downburst with and ahead of cells. So expect
early convective initiation along the Florida-Georgia State Line
moving east through the Jacksonville Metro Area and over the
coastal waters. The convection will then fill in over most of the
area south of waycross by early afternoon with cells again moving
over the coastal waters.

&&

.AVIATION...
Showers and thunderstorms will develop near and over almost all of
the fields later this morning and continue through most of the
day. Low ceilings in the 1-2.5 kft range, reduced 1-3sm
visibilities and downburst conditions will be the primary threat.
Wind gusts of 30 to 40 knots in and near convection are definitely
possible with a slight risk of severe conditions at all fields.

&&

.MARINE...
Going to be a deceptive day for boaters with conditions looking
good during the morning hours but convective initiation over the
land areas this morning will cover the Intracoastal Waterway and
coastal waters by early afternoon. Strong possibility of wind gusts
near or above 35 knots with those storms and boaters should be
ready to make for shelter/port with short notice today. Not going
to be a good day to be well offshore today. Plan to issue a Marine
Weather Statement for this possibility after completing the AFD.

Southwest flow will continue as low pressure develops over
the Carolinas and drops southward early next week. Speeds generally
in the 10-15 knot range may increase to cautionary levels offshore
early next week. Offshore moving storms with wind gusts of 35-50
knots will be possible today and possibly on Monday and
mariners/boaters will need to be prepared for rapidly changing
weather conditions.

Rip Currents: Low risk today due to offshore flow. Have gone with a
moderate risk Ne Fl beaches Monday as the flow increases and becomes
onshore in the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  72  90  73 /  40  40  50  30
SSI  93  76  88  77 /  40  40  50  50
JAX  94  73  91  74 /  40  40  50  30
SGJ  94  76  90  75 /  60  40  40  20
GNV  92  74  90  73 /  60  40  40  20
OCF  90  75  89  74 /  60  50  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Sandrik/Bricker

In the hours before

Special weather statement, Jul 22, 2:20 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
220 PM EDT SUN JUL 22 2018

FLZ021>023-030-031-036-221900-
Columbia FL-Baker FL-Union FL-Suwannee FL-Alachua FL-Bradford FL-
220 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALACHUA...BRADFORD...
SOUTHWESTERN BAKER...UNION...SOUTHERN COLUMBIA AND SOUTHEASTERN
SUWANNEE COUNTIES UNTIL 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Upland Pines, or near Worthington Spring, moving east at 25 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Starke, Lake Butler, Raiford, Worthington Spring, Ichetucknee Spring,
Columbia, Alachua, High Springs, Fort White and Worthington Springs.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern and northeastern Florida.

LAT...LON 3015 8260 3014 8205 2962 8206 2980 8265
      2983 8266 2983 8268 3004 8287
TIME...MOT...LOC 1820Z 262DEG 22KT 2997 8249

MCGINNIS
Local storm report, Jul 22, 2:24 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
224 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     3 NNW GAINESVILLE       29.71N 82.35W
07/22/2018                   Alachua            FL   EMERGENCY MNGR

            REPORT FROM EMERGENCY MANAGER IN ALACHUA COUNTY OF
            MULTIPLE TREES DOWN AND POWER OUT AT NORTHSIDE PARK NEAR
            GAINESVILLE.

&&

RBRICKER
Special weather statement, Jul 22, 2:35 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT SUN JUL 22 2018

FLZ031-036-221900-
Alachua FL-Bradford FL-
235 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALACHUA AND SOUTHEASTERN
BRADFORD COUNTIES UNTIL 300 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gainesville, moving east at 25 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Gainesville, Alachua, University Of Florida, Orange Heights,
Gainesville Airport, Newnans Lake, Waldo and Hampton.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Florida.

LAT...LON 2963 8245 2968 8254 2977 8254 2990 8211
      2963 8206
TIME...MOT...LOC 1835Z 255DEG 23KT 2970 8240

MCGINNIS
Local storm report, Jul 22, 2:36 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
236 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             PALATKA                 29.65N 81.66W
07/22/2018  E0.75 INCH       PUTNAM             FL   BROADCAST MEDIA

            MEDIA RELAYED A REPORT OF BETWEEN 0.5 AND 1.0 INCH SIZE
            HAIL FALLING IN PALATKA FROM A PUBLIC CITIZEN.

&&

RBRICKER
Local storm report, Jul 22, 3:03 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
303 PM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     EAST PALATKA            29.65N 81.60W
07/22/2018                   PUTNAM             FL   911 CALL CENTER

            MULTIPLE TREES FELL DOWN FROM HIGH WINDS AND CAUSED A
            POWERLINE TRANSFORMER TO BLOW OUT.

&&

RBRICKER
Special weather statement, Jul 22, 3:03 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
303 PM EDT SUN JUL 22 2018

FLZ036-040-221930-
Alachua FL-Marion FL-
303 PM EDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALACHUA AND NORTH
CENTRAL MARION COUNTIES UNTIL 330 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cross Creek, or 9 miles northwest of Citra, moving east at 25 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Hawthorne, Cross Creek, Rochelle, Micanopy, McIntosh, Lochloosa and
Grove Park.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern and northeastern Florida.

LAT...LON 2948 8235 2954 8235 2967 8206 2958 8205
      2947 8206 2942 8230
TIME...MOT...LOC 1903Z 257DEG 21KT 2950 8224

MCGINNIS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:07 AM EDTSpecial Marine WarningJAX53 min
Jul 22, 11:10 AM EDTSpecial Weather StatementJAXAlachua, Bradford, Union50 min
Jul 22, 11:21 AM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Gilchrist39 min
Jul 22, 11:36 AM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee39 min
Jul 22, 11:41 AM EDTSevere Thunderstorm WarningJAXClay, Putnam35 min
Jul 22, 11:46 AM EDTSevere Thunderstorm WarningJAXFlagler28 min
Jul 22, 11:54 AM EDTSpecial Marine WarningJAX30 min
Jul 22, 12:05 PM EDTSpecial Weather StatementJAXAlachua, Bradford, Union25 min
Jul 22, 12:12 PM EDTSevere Thunderstorm WarningJAXColumbia, Union48 min
Jul 22, 12:18 PM EDTSpecial Weather StatementJAXSaint Johns42 min
Jul 22, 12:23 PM EDTSevere Thunderstorm WarningJAXClay, Putnam, Saint Johns52 min
Jul 22, 12:34 PM EDTSevere Thunderstorm WarningJAXMarion, Putnam41 min
Jul 22, 12:38 PM EDTSpecial Marine WarningJAX52 min
Jul 22, 12:41 PM EDTSpecial Weather StatementJAXAlachua, Bradford49 min
Jul 22, 12:43 PM EDTSevere Thunderstorm WarningJAXDuval32 min
Jul 22, 12:48 PM EDTSevere Thunderstorm WarningJAXFlagler, Putnam, Saint Johns42 min
Jul 22, 12:51 PM EDTAreal Flood AdvisoryJAXAlachua, Bradford, Columbia, Union3 hr
Jul 22, 12:51 PM EDTAreal Flood AdvisoryJAXPutnam, Saint Johns3 hr
Jul 22, 12:58 PM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Union47 min
Jul 22, 1:06 PM EDTSevere Thunderstorm WarningJAXClay40 min
Jul 22, 1:12 PM EDTAreal Flood AdvisoryJAXAlachua, Bradford3 hr
Jul 22, 1:22 PM EDTSpecial Weather StatementJAXPutnam53 min
Jul 22, 1:25 PM EDTSevere Thunderstorm WarningJAXBaker, Duval, Nassau50 min
Jul 22, 1:26 PM EDTSevere Thunderstorm WarningJAXAlachua34 min
Jul 22, 1:29 PM EDTSpecial Weather StatementJAXFlagler46 min
Jul 22, 1:31 PM EDTSevere Thunderstorm WarningJAXPutnam44 min
Jul 22, 1:33 PM EDTSpecial Weather StatementJAXGilchrist42 min
Jul 22, 1:38 PM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Columbia, Suwannee, Union52 min
Jul 22, 1:43 PM EDTAreal Flood WarningJAXAlachua3 hr
Jul 22, 1:48 PM EDTSpecial Weather StatementJAXClay, Saint Johns42 min
Jul 22, 1:54 PM EDTAreal Flood WarningJAXAlachua, Columbia, Suwannee, Union3 hr
Jul 22, 2:01 PM EDTSpecial Weather StatementJAXAlachua29 min
Jul 22, 2:04 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau41 min
Jul 22, 2:07 PM EDTAreal Flood AdvisoryJAXDuval, Nassau113 min
Jul 22, 2:10 PM EDTAreal Flood AdvisoryJAXAlachua, Clay, Flagler, Marion, Putnam, Saint Johns2 hr
Jul 22, 2:13 PM EDTSpecial Marine WarningJAX46 min
Jul 22, 2:15 PM EDTAreal Flood WarningJAXAlachua, Bradford, Union3 hr
Jul 22, 2:19 PM EDTSpecial Weather StatementJAXMarion41 min
Jul 22, 2:20 PM EDTSpecial Weather StatementJAXBradford, Union40 min
Jul 22, 2:23 PM EDTAreal Flood WarningJAXAlachua, Marion, Putnam3 hr
Jul 22, 2:24 PM EDTSevere Thunderstorm WarningJAXAlachua, Columbia, Gilchrist, Suwannee51 min
Jul 22, 2:31 PM EDTAreal Flood AdvisoryJAXMarion3 hr
Jul 22, 2:32 PM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Columbia, Union28 min
Jul 22, 2:35 PM EDTSpecial Weather StatementJAXAlachua25 min
Jul 22, 2:42 PM EDTSevere Thunderstorm WarningJAXMarion36 min
Jul 22, 2:45 PM EDTAreal Flood AdvisoryJAXBradford, Columbia, Union2 hr
Jul 22, 2:48 PM EDTAreal Flood AdvisoryJAXAlachua, Columbia, Gilchrist, Suwannee117 min
Jul 22, 3:03 PM EDTSpecial Weather StatementJAXAlachua27 min
Jul 22, 3:06 PM EDTSevere Thunderstorm WarningJAXColumbia, Union24 min
Jul 22, 3:12 PM EDTSevere Thunderstorm WarningJAXSuwannee33 min
Jul 22, 3:16 PM EDTSpecial Weather StatementJAXUnion44 min
Jul 22, 3:20 PM EDTSevere Thunderstorm WarningJAXAlachua, Columbia, Gilchrist40 min
Jul 22, 3:21 PM EDTAreal Flood WarningJAXAlachua, Columbia, Gilchrist, Suwannee3 hr
Jul 22, 3:21 PM EDTTornado WarningJAXAlachua, Columbia24 min
Jul 22, 3:38 PM EDTAreal Flood WarningJAXMarion, Putnam3 hr
Jul 22, 3:41 PM EDTAreal Flood WarningJAXColumbia, Union61 min
Jul 22, 3:47 PM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee12 min
Jul 22, 3:52 PM EDTSpecial Weather StatementJAXAlachua, Marion, Putnam38 min
Jul 22, 4:02 PM EDTSpecial Weather StatementJAXSuwannee43 min
Jul 22, 4:06 PM EDTAreal Flood AdvisoryJAXAlachua, Marion114 min
Jul 22, 4:07 PM EDTSevere Thunderstorm WarningJAXGilchrist, Suwannee23 min
Jul 22, 4:19 PM EDTFlash Flood WarningJAXColumbia, Gilchrist, Suwannee74 min
Jul 22, 4:31 PM EDTAreal Flood WarningJAXMarion119 min
Jul 22, 4:31 PM EDTSpecial Weather StatementJAXGilchrist29 min
Jul 22, 4:38 PM EDTAreal Flood WarningJAXAlachua, Gilchrist3 hr
Jul 22, 4:43 PM EDTSpecial Weather StatementJAXMarion32 min
Jul 22, 5:00 PM EDTAreal Flood WarningJAXMarion2 hr
Jul 22, 5:01 PM EDTSevere Thunderstorm WarningJAXSuwannee29 min
Jul 22, 5:15 PM EDTAreal Flood WarningJAXAlachua, Marion83 min
Jul 22, 5:17 PM EDTSpecial Weather StatementJAXMarion28 min
Jul 22, 5:47 PM EDTSpecial Weather StatementJAXSuwannee28 min
Jul 22, 6:05 PM EDTSpecial Weather StatementJAXGilchrist40 min
Jul 22, 6:07 PM EDTSpecial Weather StatementJAXHamilton38 min
Jul 22, 6:14 PM EDTRiver Flood WarningJAXAlachua, Union16 days
Jul 22, 6:14 PM EDTRiver Flood WarningJAXAlachua, Columbia20 days
Jul 22, 6:20 PM EDTSpecial Weather StatementJAXMarion40 min
Jul 22, 6:31 PM EDTSpecial Weather StatementJAXSuwannee44 min
Jul 22, 6:47 PM EDTSpecial Weather StatementJAXGilchrist43 min
Jul 22, 6:54 PM EDTSpecial Weather StatementJAXMarion51 min
Jul 22, 6:58 PM EDTSevere Thunderstorm WarningJAXColumbia, Hamilton, Suwannee36 min

Nearby

Flash Flood Warnings in Florida, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.